Indiana, 2022

Flooding in Indiana, April 14 to 21, 2022

April 14 to 21, 2022 · NWS PAH · 2 events in 2 counties and zones

Two rounds of heavy rainfall sent the White River above flood stage. The first round was on the morning of the 12th, and the second round of thunderstorms was on the late afternoon and evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two rounds of heavy rainfall sent the White River above flood stage. The first round was on the morning of the 12th, and the second round of thunderstorms was on the late afternoon and evening of the 13th. The flooding was minor on the White River. Low-lying fields and cropland were flooded. A number of rural county roads were affected, including about ten in Pike County. Low oil fields were underwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 6:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 14, 6:38 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Thu Apr 14 2022

.UPDATE...
Issued at 632 AM CDT Thu Apr 14 2022

Updated aviation discussion for 12z TAFs.

&&

.SHORT TERM...(Today through Saturday)
Issued at 308 AM CDT Thu Apr 14 2022

Surface high pressure centered over northern Arkansas is nosing into
the region early this morning. As it does so, skies are quickly
clearing from the west and winds are diminishing. This is setting
the stage for some patchy areas of frost, mainly for our northern
and western counties this morning. Temperatures are expected to
bottom out between 35 and 40 for most areas.

The upper low pressure system responsible for yesterday's severe
weather will gradually spin eastward across the upper Midwest and
into southern Canada through the short term period. Behind this
system, some weak energy aloft will move across the central U.S. and
into our area on Friday. This will likely lead to some light showers
developing during the afternoon and evening on Friday as a weak
frontal boundary moves south through the area. Guidance hints at
enough instability being present for some thunder mention, primarily
across the southwest half of our area Friday evening. SPC Day 2 has
a marginal risk into our far southern MO counties. At this time,
feel like any strong storm threat will likely remain southwest of
our cwa, but something to keep tabs on to see if the more favorable
parameter space can work further northeast. Saturday is dry as
northerly winds usher in drier air behind the front.

Soundings indicate deep mixing developing this afternoon, especially
north/west areas. Used a blend of ARW/NBM for dewpoints to account
for the dry air mixing down aloft. Also nudged temperatures up a bit
from NBM values, which places most the area in the mid 60s this
afternoon. After similar or slightly warmer conditions on Friday,
northerly winds behind the front will lead to somewhat cooler
readings on Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 308 AM CDT Thu Apr 14 2022

With only small differences in deterministic guidance Saturday night
through Sunday night, used a blend approach for the forecast. This
resulted in slightly higher PoPs than the NBM Sunday afternoon and
evening. For Monday on through the middle of next week, a transition
over to a ECENS, NAEFS blend was followed. The NBM output is
reasonable and in line with that blend approach.

Without much reflection at the surface, rain chances for late
Saturday night through Sunday night will be driven by 850mb WAA,
into a boundary across our area. Additional lift will be available
as 700-500mb energy moves over the region. Not expecting much
rainfall with this system. Elevated instability can be found in the
GFS and Canadian models Sunday afternoon into Sunday evening, after
computing LI's above 800mb. So we have a slight chance of thunder
mentioned.

Monday through Tuesday night looks to be dry with a large area of
high pressure moving over the area. Our next rain chance enters the
picture Wednesday.

Temperatures will be below average through the period, finally
returning to near normal next Wednesday.

&&

.AVIATION...
Issued at 632 AM CDT Thu Apr 14 2022

Southwest winds sustained around 8-13 kts develop midday into the
afternoon. Some gusts in the 18-24 kt range expected in our
northern terminals (KMVN/KEVV). Winds decrease this evening. Clear
skies through much of the period with increasing high clouds
later tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...SP
LONG TERM...08
AVIATION...SP
Hazardous weather outlook, Apr 14, 3:23 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Thu Apr 14 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-150830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Thu Apr 14 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Frost is possible in portions of southern Illinois and southeast
Missouri this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms late Friday into Friday
night and again Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
April 14, 9:00 AM EST to April 20, 2:00 PM EST
Where
Pike County, Petersburg to 1.28 mi NNW of Algiers
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
April 15, 9:00 AM CST to April 21, 5:00 PM CST
Where
Gibson County, 1.4 mi NNW of Hazleton to 0.66 mi N of Hazleton
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
38.498, -87.542

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013617, 1013618.